Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 196, NWS Grand Forks, ND

November 17, 2003Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Nov 17, 2003, 11:44 AM CST for Hubbard County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2003, 11:44 AM CST (17:44 UTC)
Expired
Nov 17, 2003, 12:15 PM CST
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2003-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2003-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 171744
SVRFGF
MNC057-171815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1144 AM CST MON NOV 17 2003

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHEASTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1215 PM CST.

* AT 1138 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF GUTHRIE...OR ABOUT 14 MILES
  SOUTH OF BEMIDJI...MOVEMENT WAS TO THE NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  NARY AT 1145 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4728 9505 4715 9474 4741 9467 4740 9496

$$

VOELKER/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 9:30 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 17, 9:30 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 AM CST MON NOV 17 2003

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN
THREAT.

KMVX-88D INDICATING --SHRA ACROSS FAR NORTHERN FA ASSOCIATED WITH
LEAD VORTICITY MAX LIFTING NORTH THROUGH MAIN MID LEVEL TROUGH.
STRONGER RETURNS OVER FAR EASTERN FA ON WEST EDGE OF ZONE OF LIFT
WITH EXIT REGION OF UPPER/LO LEVEL JET. EXPECT THIS TO CONTINUE TO
LIFT NORTH THROUGH AM HOURS. FOR THIS AFTERNOON MID LEVEL TROUGH AND
ASSOCIATED SURFACE BOUNDARY SHIFTS EAST WITH SURFACE BOUNDARY
REACHING WESTERN FA MID-LATE AFTERNOON. AHEAD OF FEATURE DEVELOPING
850MB THETA-E RIDGE NOSES INTO FA WITH TOUNGE OF DEEP LAYERED RH
THROUGH MAINLY MN. SHOWALTERS APPROACH ZERO 18Z AND AFTER. INTENSITY
HAS RECENTLY INCREASED AND WITH EARLIER LIGHTNING HITS INTO CENTRAL
MN MAY THROW IN ISOLD TSRA OVER FAR SE. FILTERED SOLAR EXPECTED THIS
AM AND CURRENT TEMPERATURES SEEM IN LINE. MAIN CHANGES WILL BE
TIMING WITH PCPN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Nov 17, 9:56 AM CST, 1 hour 48 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
956 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA LATE THIS MORNING INTO THE AFTERNOON.  AN AREA OF LOW
PRESSURE WILL TRACK THROUGH THE RED RIVER VALLEY TODAY.  SCATTERED
RAIN SHOWERS WILL CONTINUE TO DEVELOP ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA WITH THE THREAT FOR ISOLATED LIGHTNING
STRIKES OVER WEST CENTRAL MINNESOTA.  NO SEVERE WEATHER IS
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DPORTER/VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 11:31 AM CSTSevere Thunderstorm WarningFGFBeltrami29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.